Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 563, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 5, 2011, 9:40 PM EDT for Carroll County, Patrick County, Virginia; 4 counties in North Carolina. It was in force for 45 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2011, 9:40 PM EDT (01:40 UTC)
- Expired
- Sep 5, 2011, 10:25 PM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Carroll County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 10:03 PM EDT | TORNADO 0 | Cana, VA | *** 2 INJ *** ROOF BLOWN OFF GAS STATION |
| Sep 5, 10:06 PM EDT | TSTM WND DMG | 4 Nw Francisco, NC | ONE TREE DOWN ON FLIPPIN ROAD |
| Sep 5, 10:06 PM EDT | TSTM WND DMG | 5 W Sandy Ridge, NC | ONE TREE DOWN ON MOORE ROAD |
| Sep 5, 10:10 PM EDT | TORNADO | E Cana, VA | DAMAGE FROM POSSIBLE TORNADO. GAS STATION PUMPS BLOWN AWAY WITH SIGNIFICANT DAMAGE TO STATION. MANY TREES AND POWER LINES DOWN. OTHER STRUCTURES DAMAGED. |
| Sep 5, 10:11 PM EDT | TSTM WND DMG | 5 Nnw Cana, VA | THUNDERSTORM WINDS BLEW TREES DOWNA ACROSS ROUTE 52 BETWEEN HILLSVILLE AND CANA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 6:29 PM EDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1522 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 9.5
The text
As transmitted, in the capitals the NWS used until 2016.
719
WUUS51 KRNK 060140
SVRRNK
NCC169-171-193-197-VAC035-141-060245-
/O.NEW.KRNK.SV.W.0563.110906T0140Z-110906T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
940 PM EDT MON SEP 5 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA
STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
NORTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
SOUTHERN PATRICK COUNTY IN SOUTHWEST VIRGINIA
SOUTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 1045 PM EDT.
* AT 938 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM STATE ROAD TO 11 MILES SOUTH OF GERMANTON...OR ALONG A LINE
EXTENDING FROM MOUNTAIN PARK TO WINSTON-SALEM...AND MOVING
NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
ROCKFORD...
MOUNTAIN PARK...
ARARAT...
BOTTOM...
HANGING ROCK STATE PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EDT TUESDAY MORNING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3621 8087 3636 8094 3656 8087 3656 8084
3659 8086 3674 8082 3654 8002 3626 8004
3626 8044 3614 8044 3611 8046 3611 8049
3610 8050
TIME...MOT...LOC 0140Z 206DEG 38KT 3635 8084 3613 8019
$$
AMS4 follow-up statements
435
WWUS51 KRNK 060152
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
952 PM EDT MON SEP 5 2011
NCC193-197-060201-
/O.CAN.KRNK.SV.W.0563.000000T0000Z-110906T0245Z/
YADKIN NC-WILKES NC-
952 PM EDT MON SEP 5 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN YADKIN AND
NORTHEASTERN WILKES COUNTIES IS CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EDT TUESDAY MORNING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3626 8044 3631 8079 3638 8092 3656 8086
3656 8084 3657 8085 3673 8079 3654 8002
3626 8004
TIME...MOT...LOC 0151Z 206DEG 38KT 3648 8083 3623 8013
$$
NCC169-171-VAC035-141-060245-
/O.CON.KRNK.SV.W.0563.000000T0000Z-110906T0245Z/
STOKES NC-SURRY NC-PATRICK VA-CARROLL VA-
952 PM EDT MON SEP 5 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR STOKES...SURRY...SOUTHERN PATRICK AND SOUTHEASTERN CARROLL
COUNTIES...
AT 948 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MOUNTAIN PARK TO 6 MILES SOUTH OF WALNUT COVE...OR
ALONG A LINE EXTENDING FROM MOUNTAIN PARK TO BELEWS CREEK...MOVING
NORTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
KING...
PINE RIDGE...
HANGING ROCK STATE PARK...
LAMBSBURG...
FANCY GAP...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EDT TUESDAY MORNING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3626 8044 3631 8079 3638 8092 3656 8086
3656 8084 3657 8085 3673 8079 3654 8002
3626 8004
TIME...MOT...LOC 0151Z 206DEG 38KT 3648 8083 3623 8013
$$
AMS250
WWUS51 KRNK 060205
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1005 PM EDT MON SEP 5 2011
NCC169-171-VAC035-141-060245-
/O.CON.KRNK.SV.W.0563.000000T0000Z-110906T0245Z/
STOKES NC-SURRY NC-PATRICK VA-CARROLL VA-
1005 PM EDT MON SEP 5 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR NORTHERN STOKES...NORTHERN SURRY...SOUTHERN PATRICK AND
SOUTHEASTERN CARROLL COUNTIES...
AT 1001 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LAMBSBURG TO DILLARD...OR ALONG A LINE EXTENDING FROM
6 MILES WEST OF CANA TO WALNUT COVE...MOVING NORTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
CANA...
FANCY GAP...
GROUNDHOG MOUNTAIN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EDT TUESDAY MORNING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3651 8087 3655 8087 3656 8084 3658 8085
3672 8080 3673 8078 3654 8003 3635 8004
TIME...MOT...LOC 0205Z 203DEG 37KT 3663 8075 3637 8005
$$
AMS480 WWUS51 KRNK 060217 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1017 PM EDT MON SEP 5 2011 NCC171-060227- /O.CAN.KRNK.SV.W.0563.000000T0000Z-110906T0245Z/ SURRY NC- 1017 PM EDT MON SEP 5 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SURRY COUNTY IS CANCELLED... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EDT TUESDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. && LAT...LON 3650 8018 3661 8077 3672 8073 3657 8014 TIME...MOT...LOC 0217Z 198DEG 37KT 3674 8071 3658 8003 $$ NCC169-VAC035-141-060245- /O.CON.KRNK.SV.W.0563.000000T0000Z-110906T0245Z/ STOKES NC-PATRICK VA-CARROLL VA- 1017 PM EDT MON SEP 5 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR NORTHERN STOKES...SOUTHWESTERN PATRICK AND SOUTHEASTERN CARROLL COUNTIES... AT 1015 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM FANCY GAP TO 27 MILES EAST OF ARARAT...OR ALONG A LINE EXTENDING FROM HILLSVILLE TO SPENCER...MOVING NORTH AT 40 MPH. LOCATIONS IMPACTED INCLUDE... GROUNDHOG MOUNTAIN... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EDT TUESDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. && LAT...LON 3650 8018 3661 8077 3672 8073 3657 8014 TIME...MOT...LOC 0217Z 198DEG 37KT 3674 8071 3658 8003 $$ AMS
158 WWUS51 KRNK 060225 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1025 PM EDT MON SEP 5 2011 NCC169-VAC035-141-060236- /O.CAN.KRNK.SV.W.0563.000000T0000Z-110906T0245Z/ STOKES NC-PATRICK VA-CARROLL VA- 1025 PM EDT MON SEP 5 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STOKES...SOUTHWESTERN PATRICK AND SOUTHEASTERN CARROLL COUNTIES IS CANCELLED... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4. A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EDT TUESDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. LAT...LON 3650 8018 3661 8077 3672 8073 3657 8014 TIME...MOT...LOC 0226Z 198DEG 37KT 3683 8067 3667 7999 $$ AMS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 7:50 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Sep 5, 7:50 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
750 PM EDT MON SEP 5 2011
.SYNOPSIS...
A COLD FRONT HAS STALLED ALONG THE APPALACHIAN MOUNTAINS FROM
PENNSYLVANIA TO GEORGIA. THE REMNANTS OF TROPICAL STORM LEE WILL
SLOWLY MOVE NORTHEAST ALONG THIS BOUNDARY TONIGHT AND TUESDAY.
DEEP TROPICAL MOISTURE IS FLOWING INTO THE REGION...AND WILL
RESULT ING WIDESPREAD HEAVY RAIN.
&&
.NEAR TERM /THROUGH TUESDAY/...
AS OF 659 PM EDT MONDAY..
FORECAST BEING UPDATED TO ADD HEADLINE FOR THE LATEST TORNADO
WATCH IN THE EAST. ALSO...HAVE MADE MINOR TWEAKS TO THE POP AND
WEATHER GRID TO BETTER REFLECT A SHORT PERIOD OF TIME OF ISOLATED
TO SCATTERED COVERAGE ACROSS THE SOUTHEAST PORTION OF THE AREA
THROUGH THE EVENING HOURS. ANTICIPATING COVERAGE TO INCREASE AGAIN
LATER TONIGHT. MINOR TWEAKS TO HOURLY TEMPERATURE AND DEW POINT
TRENDS ALSO THROUGH THE EVENING HOURS.
AS OF 400 PM EDT MONDAY...
REMNANTS OF LEE OVER SERN MS THIS AFTN WILL LIFT NE TONIGHT INTO
TUESDAY. STRONG LOW LEVEL FLOW OF TROPICAL MOISTURE WILL
INTERSECT FRONTAL BOUNDARY...WITH UPSLOPE DEVELOPING INTO THE CNTRL
APLCHNS TONIGHT INTO TUESDAY. EXPANDED THE FLASH FLOOD WATCH
EASTWARD TO INCLUDE ALL OF CWA...WHICH MATCH UP NICELY WITH AKQ AND
LWX. HPC HAS PLACED CWA UNDER A MODERATE TO HIGH RISK FOR EXCESSIVE
RAINFALL THROUGH TUESDAY.
UPPER DYNAMICS/MOISTURE TRANSPORT COME TOGETHER BETTER FOR US
AROUND 00Z/8 PM AND LASTS INTO TUESDAY MORNING...ESPECIALLY IN THE
SOUTHERN/SWRN CWA. FOR TONIGHT LOWS...WITH HIGHER DEWPOINTS IN
TROPICAL AIRMASS FOLLOWED MILDER ADJMET WITH READINGS FROM THE MID
50S IN THE MOUNTAINS TO AROUND 70 IN SOUTHEAST.
PERIODS OF RAIN...HEAVY AT TIMES CONTINUE TUESDAY AS THE REMNANTS OF
TROPICAL DEPRESSION LEE MAKE THEIR WAY NORTHWARD...MOVING AS A LOW
PRESSURE SYSTEM ALONG A COLD FRONT STRETCHING FROM THE MID ATLANTIC
COAST THROUGH THE FLORIDA PANHANDLE.
DEEP TROPICAL MOISTURE RADIATING NORTHWARD FROM POST TROPICAL
LEE... COMBINED WITH STRONG LIFT AS THIS MOISTURE OVERRUNS THE
FRONT... WILL SUPPORT PROLONGED PERIODS OF HEAVY RAIN ALONG THE
BLUE RIDGE... ESPECIALLY ALONG SOUTH FACING SLOPES WHERE
OROGRAPHIC LIFT WILL ENHANCE THE POSSIBILITY OF HEAVY RAIN.
IN ADDITION TO THE FLOOD THREAT...STRONG LIFT WILL COMBINE WITH
ABUNDANT VORTICITY YEILDING A TORNADIC THREAT. CAPES 500-1000 EAST
OF MTNS...LOW LCL...UNCAPPED HIGH SHEAR ENVIRONMENT TO SUPPORT LOW
TOPPED HYBRID SUPERCELLS. THIS WILL BE AN ONGOING ISSUE UNTIL THE
LOW LEVEL CIRCULATION PASSES.
HIGHS TEMPERATURES TUESDAY WILL RANGE FROM THE UPPER 60S WEST OF
THE BLUE RIDGE...TO THE MID 70S ACROSS THE PIEDMONT REGION.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 400 PM MONDAY...
BIG QUESTION AS TO MAGNITUDE OF LINGERING MOISTURE WEDNESDAY AND
THURSDAY. REMNANTS AND LOW LEVEL CIRCULATION FROM TROPICAL STORM
LEE SHOULD MOVE NORTHEAST ALONG THE STALLED APPALACHIAN FRONTAL
BOUNDARY. HOWEVER...MODELS INSIST THE UPPER LEVEL CIRCULATION WILL
LINGER OVER TN/KY WITH CONTINUED RESIDUAL THREAT FOR SHOWERS.
ATTM PREFER GFS SOLUTION WITH DRY SLOT BEHIND LOW AND MID LEVEL
CIRCULATION TUESDAY NIGHT FOLLOWED BY RENUAL OF SHOWER
THREAT...ESP MTNS...FROM WEDNESDAY INTO THURDAY. THE LATER HALF OF
THE WEEK LOOKS UNSETTLED...ALTHOUGH THINK SOME SUN TO FILTER
THROUGH THE CLOUDS EAST OF THE MTNS.
HURRICANE KATIA IS STILL FCST TO MAKE RIGHT HAND TURN
THURSDAY...GAINING LATITUDE AND BEING TURNED NORTH THEN NORTHEAST
AWAY FROM THE U.S. MAINLAND.
TEMPERATURE FORECAST FOR MID WEEK IS DEPENDANT ON AMOUNT OF COLD
AIR THAT IS ABLE TO MAKE IT EAST OF THE MTNS...IN ADDITION TO
CLOUD COVER. FOR NOW WILL KEEP READINGS COOL IN THE MTNS...AND
RAISED THEM A BIT EAST OF THE MTNS WHERE MORE SUN IS ANTICIPATED.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 400 PM EDT MONDAY...
WEEKEND FORECAST HINGES ON REMNANTS OF THE UPPER CUTOFF LOW.
LATEST GUIDANCE WEAKENS AND PINWHEELS THE FEATURE WESTWARD.
THIS SUGGESTS TEMPERATURES SHOULD MODERATE...WITH DECREASING
MOISTURE...ESP EAST OF BLUE RIDGE. WITH UPPER SUPPORT
WANING...THINK SHOWER THREAT WILL BECOME MORE DIRUNALLY DRIVEN.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
AS OF 748 PM EDT MONDAY...
OVERNIGHT ANTICIPATE VAST AREAS OF MODERATE RAIN WITH MOST REGIONS
EXPERIENCING IFR CONDITIONS WITH POCKETS OF LIFR WITH THE
PRCIPITATION...LOW CLOUDS AND FOG. THIS WILL BE THE SCENARIO
THROUGH MOST OF TUESDAY. THERE MAY BE SOME IMPROVEMENT TO MVFR
ACROSS WESTERN PORTIONS OF THE AREA DURING THE AFTERNOON.
THIS UNSETTLED WEATHER PATTERN SHOULD HOLD THROUGH TUE NIGHT/WED AND
POSSIBLY INTO EARLY THURSDAY...AS THE UPPER SYSTEM STAYS SITUATED
ACROSS THE REGION.
BESIDES THE HEAVY RAIN THREAT...THERE IS AN ISOLATED RISK FOR
SEVERE TSRA MAINLY SOUTH OF THE VA/NC BORDER TUESDAY. SO WILL HAVE
TO WATCH FOR TURBULENCE ISSUES AND WIND SHEAR.
STILL THE MAIN ISSUE WILL BE CIGS FLUCTUATING FROM SUB 1KFT TO ABOVE
1KFT DURING PERIODS OF MODERATE TO HEAVIER RAINS INTO TUESDAY. AS IS
USUALLY THE CASE...CIGS TEND TO INCREASE WITH HEAVIER RAINS AND
MIXING...ALTHOUGH FOR MOST OF THE TIME WILL KEEP CIGS AT OR BELOW
1KFT AT ALL TAF SITES.
CONFIDENCE IS THIS SCENARIO IS HIGH.
THIS CONDITIONS COULD POSSIBLY LINGER INTO WEDNESDAY OR THURSDAY
DEPENDING ON THE EVENTUAL MOVEMENT OF THE SYSTEMS AND EXTENT OF
COOL AIR WEDGING THAT OCCURS IN THE FORECAST AREA BEHIND THE COOL
FRONT BEFORE THE TROPICAL SYSTEM AND SLOWLY MOVING CLOSED UPPER
LOW PRESSURE SYSTEM FINALLY CLEAR THE AREA.
&&
.HYDROLOGY...
AS OF 400 PM EDT MONDAY...
EXCESSIVE RAINFALL EXPECTED TONIGHT AND TUESDAY AS REMNANTS OF LEE
INTERACT WITH FRONTAL ZONE. HPC FORECASTING IN EXCESS OF 6 INCHES
ACROSS THE SRN APPS. AREAS WEST OF THE BLUE RIDGE HAVE HAD SOME
POCKETS OF HEAVIER RAINS OVER THE PAST 3 DAYS AND THIS MAY PUSH
LOCAL MOUNTAIN STREAMS INTO FLOOD QUICKER THAN STREAMS EAST OF THE
BLUE RIDGE. ATTM...FORECASTING RAINFALL AMOUNTS OF 4 TO 8 INCHES
WITH HIGHEST AMOUNTS IN THE NC MTNS/FOOTHILLS AND LESS AS YOU HEAD
NE INTO THE PIEDMONT EAST OF LYH/DAN. 3 HR FFG VALUES ARE RUNNING
UNDER 2.5 INCHES ACROSS THE NEW RIVER VALLEY INTO SE WV AND FAR SW
VA. THIS SETUP MAY BE A TWO FOLD PROBLEM WITH FLASH FLOODING
POSSIBLE IN ANY HIGHER CONVECTIVE BANDS THAT FORM...THEN JUST THE
SHEAR AMOUNT OF RAIN OVER THE NEXT 36 HOURS COULD LEAD TO MAIN
STEM FLOODING ALONG LARGER CREEKS AND INTO THE RIVERS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR VAZ007-
009>020-022>024-032>035-043>047-058-059.
NC...FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR NCZ001>006-
018>020.
WV...FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR WVZ042>045.
&&
SYNOPSIS...PM
NEAR TERM...DS/KK
SHORT TERM...PM
LONG TERM...PM
AVIATION...DS/KK
HYDROLOGY...Hazardous weather outlook, Sep 5, 7:04 PM EDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 704 PM EDT MON SEP 5 2011 NCZ001-018-VAZ007-009>012-015-WVZ042>045-062315- ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON-MERCER-SUMMERS- MONROE-GREENBRIER- 704 PM EDT MON SEP 5 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. FLASH FLOOD WATCH THROUGH TUESDAY NIGHT. FLASH FLOODING POSSIBLE ON SMALL STREAMS. SIGNIFICANT RISES LIKELY ON AREA RIVERS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ003>006-019-020-VAZ032>035-043>047-058-059-062315- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 704 PM EDT MON SEP 5 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT... ...TORNADO WATCH 844 IN EFFECT UNTIL 4 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. FLASH FLOOD WATCH. IN ADDITION TO THE FLOOD THREAT...ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. FLASH FLOOD WATCH THROUGH TUESDAY NIGHT. FLASH FLOODING POSSIBLE ON SMALL STREAMS. SIGNIFICANT RISES LIKELY ON AREA RIVERS. IN ADDITION TO THE FLOOD THREAT...ISOLATED TORNADOES ARE ALSO POSSIBLE TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ002-VAZ013-014-016>020-022>024-062315- ALLEGHANY NC-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- 704 PM EDT MON SEP 5 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT... ...TORNADO WATCH 844 IN EFFECT UNTIL 4 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. FLASH FLOOD WATCH THROUGH TUESDAY NIGHT. FLASH FLOODING POSSIBLE ON SMALL STREAMS. SIGNIFICANT RISES LIKELY ON AREA RIVERS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Sep 5, 7:38 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 738 PM EDT MON SEP 5 2011 NCZ002-003-019-060015- ALLEGHANY NC-SURRY NC-WILKES NC- 738 PM EDT MON SEP 5 2011 ...A SHOWER WITH HEAVY RAIN WILL AFFECT ALLEGHANY...SURRY AND WILKES COUNTIES... AT 734 PM EDT...A SHOWER WITH HEAVY RAIN WAS LOCATED 6 MILES NORTH OF NORTH WILKESBORO...MOVING NORTHEAST AT 35 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS SHOWER. VERY HEAVY RAIN WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS SHOWER WILL BE NEAR TRAPHILL AROUND 745 PM...BENHAM...AND STONE MOUNTAIN STATE PARK AROUND 750 PM...ROARING GAP...STATE ROAD...AND GLADE VALLEY AROUND 755 PM...MOUNTAIN PARK AROUND 800 PM...BARRETT... AND ENNICE AROUND 805 PM AND LOW GAP AROUND 810 PM. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. LAT...LON 3624 8130 3657 8105 3655 8050 3615 8107 AMS
Special weather statement, Sep 5, 8:17 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
817 PM EDT MON SEP 5 2011
VAZ023-024-033>035-044-045-060045-
AMHERST VA-BEDFORD VA-BOTETOURT VA-CAMPBELL VA-FRANKLIN VA-
PITTSYLVANIA VA-ROCKBRIDGE VA-
817 PM EDT MON SEP 5 2011
...SHOWERS WITH HEAVY RAIN WILL AFFECT AMHERST...BEDFORD...
BOTETOURT...CAMPBELL...FRANKLIN...PITTSYLVANIA AND ROCKBRIDGE
COUNTIES...
AT 815 PM EDT...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM
GLASGOW TO 4 MILES NORTHWEST OF ROCKY MOUNT...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE SHOWERS WILL BE NEAR SNOWDEN AROUND 825 PM...SMITH MOUNTAIN
LAKE AROUND 830 PM...D-DAY MEMORIAL AROUND 835 PM...AND COLEMAN
FALLS AROUND 845 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3695 7941 3697 8007 3767 7948 3771 7901
3770 7898 3757 7890
AMSSpecial weather statement, Sep 5, 9:01 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 901 PM EDT MON SEP 5 2011 NCZ002-003-019-060130- ALLEGHANY NC-SURRY NC-WILKES NC- 901 PM EDT MON SEP 5 2011 ...A SHOWER WITH HEAVY RAIN WILL AFFECT ALLEGHANY...SURRY AND WILKES COUNTIES... AT 857 PM EDT...A SHOWER WITH HEAVY RAIN WAS LOCATED 7 MILES NORTHEAST OF NORTH WILKESBORO...MOVING NORTHEAST AT 35 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS SHOWER. VERY HEAVY RAIN WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS SHOWER WILL BE NEAR TRAPHILL AROUND 910 PM...BENHAM AROUND 915 PM...STATE ROAD AROUND 920 PM...MOUNTAIN PARK AROUND 925 PM AND BOTTOM AROUND 930 PM. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. LAT...LON 3632 8123 3656 8086 3651 8044 3616 8104 AMS
Special weather statement, Sep 5, 9:20 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
920 PM EDT MON SEP 5 2011
NCZ003>005-019-020-060215-
ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC-YADKIN NC-
920 PM EDT MON SEP 5 2011
...STRONG THUNDERSTORMS WILL AFFECT ROCKINGHAM...STOKES...SURRY...
WILKES AND YADKIN COUNTIES...
AT 915 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
SOUTHEAST OF BOOMER TO 12 MILES SOUTH OF WINSTON-SALEM...MOVING
NORTHEAST AT 45 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR WINDY GAP AND BUCK SHOALS AROUND 925
PM...YADKINVILLE AND BROOKS CROSSROADS AROUND 930 PM...ROARING RIVER
AND CLINGMAN AROUND 935 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3602 8126 3656 8059 3649 7963 3624 7984
3626 8044 3614 8044 3610 8050 3604 8050
3605 8099 3603 8106
AMSSpecial weather statement, Sep 5, 9:24 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
924 PM EDT MON SEP 5 2011
VAZ033>035-045-060200-
AMHERST VA-BEDFORD VA-CAMPBELL VA-FRANKLIN VA-
924 PM EDT MON SEP 5 2011
...SHOWERS WITH HEAVY RAIN WILL AFFECT AMHERST...BEDFORD...CAMPBELL
AND FRANKLIN COUNTIES...
AT 920 PM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN
WERE ALONG A LINE FROM 9 MILES NORTHEAST OF FORKS OF BUFFALO TO
PENHOOK...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE SHOWERS AND STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE SHOWERS WILL BE NEAR BOONSBORO AND LOWESVILLE AROUND 930
PM...ELON AROUND 935 PM...FOREST AROUND 940 PM...CLIFFORD AROUND 945
PM...AMHERST...AND TIMBERLAKE AROUND 950 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3779 7909 3772 7906 3770 7898 3756 7890
3744 7902 3742 7901 3717 7920 3712 7932
3713 7934 3712 7938 3711 7937 3703 7951
3704 7959 3699 7961 3689 7985 3781 7913
AMSLocal storm report, Sep 5, 9:33 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
933 PM EDT MON SEP 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM TSTM WND DMG 1 S BEDFORD CITY 37.32N 79.52W
09/05/2011 BEDFORD VA 911 CALL CENTER
ONE TREE DOWN ON ROUTE 43 JUST SOUTH OF BEDFORD
&&
PWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 8:12 PM EDT | Tornado Warning | RNK | Craig, Giles, Montgomery, Roanoke | 33 min |
| Sep 5, 8:17 PM EDT | Special Weather Statement | RNK | Amherst, Bedford, Franklin, City of Lynchburg | 28 min |
| Sep 5, 8:36 PM EDT | Tornado Warning | RNK | Bedford | 39 min |
| Sep 5, 9:24 PM EDT | Special Weather Statement | RNK | Amherst, City of Lynchburg | 36 min |
| Sep 5, 10:00 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham, City of Lynchburg | 60 min |
| Sep 5, 10:03 PM EDT | Tornado Warning | RNK | Carroll, Patrick | 27 min |
| Sep 5, 10:09 PM EDT | Flash Flood Warning | RNK | Floyd, Franklin, Roanoke | 6 hr |
| Sep 5, 10:19 PM EDT | Flash Flood Warning | RNK | Carroll, Floyd, Patrick | 6 hr |
| Sep 5, 10:23 PM EDT | Special Weather Statement | RNK | Campbell, City of Lynchburg | 67 min |
| Sep 5, 10:50 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 25 min |
| Sep 5, 10:52 PM EDT | Flash Flood Warning | RNK | Bedford, Campbell, Franklin, City of Lynchburg | 6 hr |
| Sep 5, 11:04 PM EDT | Flash Flood Warning | RNK | Carroll, Floyd, Franklin, Patrick | 6 hr |
| Sep 5, 11:22 PM EDT | Flash Flood Warning | RNK | Amherst | 6 hr |
| Sep 5, 11:43 PM EDT | Special Weather Statement | RNK | Amherst, Bedford, Buckingham, City of Lynchburg | 62 min |
| Sep 6, 12:17 AM EDT | Flash Flood Warning | RNK | Carroll, Grayson, City of Galax | 6 hr |
| Sep 6, 12:51 AM EDT | Special Weather Statement | RNK | Appomattox, Buckingham | 54 min |
| Sep 6, 1:10 AM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 65 min |
| Sep 6, 3:30 AM EDT | Areal Flood Warning | RNK | Alleghany, Amherst, Bath, Bedford, Botetourt, Craig and 7 more | 18 hr |
| Sep 6, 3:38 AM EDT | Areal Flood Warning | RNK | Carroll, Floyd, Franklin, Giles, Grayson, Montgomery and 5 more | 18 hr |
| Sep 6, 3:39 AM EDT | Special Weather Statement | RNK | Appomattox, Bedford, Campbell, Franklin, Pittsylvania, City of Lynchburg | 66 min |
| Sep 6, 4:34 AM EDT | Special Weather Statement | RNK | Halifax | 56 min |
| Sep 6, 4:51 AM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 54 min |
| Sep 6, 5:04 AM EDT | Tornado Warning | RNK | Charlotte, Halifax | 26 min |
| Sep 6, 5:28 AM EDT | Tornado Warning | RNK | Charlotte, Halifax | 47 min |
| Sep 6, 7:43 AM EDT | Flash Flood Warning | RNK | Floyd, Franklin, Roanoke | 6 hr |
| Sep 6, 8:28 AM EDT | Tornado Warning | RNK | Carroll, Patrick | 19 min |
| Sep 6, 9:48 AM EDT | Tornado Warning | RNK | Patrick | 27 min |
| Sep 6, 9:57 AM EDT | Areal Flood Warning | RNK | Carroll, Grayson, Patrick | 12 hr |
| Sep 5, 8:44 PM EDT | Flash Flood Warning | RNK | Watauga, Wilkes | 6 hr |
| Sep 5, 9:01 PM EDT | Special Weather Statement | RNK | Surry | 29 min |
| Sep 5, 9:13 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 47 min |
| Sep 5, 9:20 PM EDT | Special Weather Statement | RNK | Rockingham, Stokes, Surry, Yadkin | 55 min |
| Sep 6, 6:58 AM EDT | Areal Flood Warning | RNK | Ashe, Watauga | 3 hr |
| Sep 6, 9:27 AM EDT | Flash Flood Warning | RNK | Ashe, Watauga, Wilkes | 5 hr |
| Sep 6, 11:38 AM EDT | Special Weather Statement | RNK | Surry | 37 min |
| Sep 6, 1:10 PM EDT | Tornado Warning | RNK | Caswell | 35 min |
| Sep 6, 3:07 PM EDT | Special Weather Statement | RNK | Rockingham | 23 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.